| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Detrol-LA

Q. I recently had two clients who were started on Detrol-LA and developed "intrusive thoughts". I tried researching the Internet (Medscape and PubMed) and could not find anything. My employer recently attended a symposium on drugs and the elderly and heard detrol could cause psychosis in the elderly, but she could not find any articles to support this. Do you have any information about this?

A. That's an interesting finding, but there is virtually nothing in the published literature confirming a link between tolterodine (Detrol, Detrol-LA) and any specific psychiatric symptoms. With respect to psychosis, the only report I could find involved the use of tolterodine to treat clozapine-related nocturnal enuresis in a psychotic patient (English et al, Ann Pharmacother 2001;35:867-9).

The tolterodine did not help the enuresis, but there was no evidence of worsening psychosis. This should not be surprising, since tolterodine does not seem to penetrate very effectively into the central nervous system. One study compared EEG effects of this drug with those of another agent used for enuresis, oxybutinin (Todorova et al, J Clin Pharmacol 2001;41:636-44). The oxybutinin produced changes in EEG activity, whereas the tolterodine produced very little change. Similarly, central nervous system effects were rare in a study of tolterodine in patients with urge incontinence (Appell et al, Mayo Clin Proc 2001;76:358-63).

That said, there has been little if any study of this agent in psychiatric populations with known psychotic or obsessive-compulsive symptoms--these individuals might well be at higher risk for the reactions you describe. The elderly might be, too. And, in the product information for Detrol, there is mention of nervousness as a side effect in about 1% of patients taking the drug-but this was little different than the rate (0.6%) seen in those taking placebo.

So, the cases you cite may or may not indicate a causal link with Detrol. If you want to dig deeper in this matter, I suggest you contact Pharmacia & Upjohn and see if they have any other reports of psychiatric symptoms following use of Detrol.

June 2002

Disclaimer Back to Ask the Expert